Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 13, NWS Houston/Galveston, TX

October 12, 2019Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Oct 12, 2019, 1:12 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2019, 1:12 AM CDT (06:12 UTC)
Expired
Oct 12, 2019, 4:00 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS74 KHGX 120612
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
112 AM CDT Sat Oct 12 2019

...Wind Advisory is in effect...

.Gusty north winds will continue along the immediate coast for the
next few hours.

TXZ436>438-120900-
/O.EXP.KHGX.WI.Y.0012.000000T0000Z-191012T0600Z/
/O.NEW.KHGX.WI.Y.0013.191012T0612Z-191012T0900Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
112 AM CDT Sat Oct 12 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 4 AM CDT early this
morning. 

* EVENT...North winds near 25 mph with gusts to around 40 mph. 

* IMPACT...Lightweight objects or objects with a large surface 
  area may be pushed or tossed by the strong wind gusts. 
  Hazardous driving conditions will be possible on elevated 
  roadways or high profile vehicles traveling on east to west 
  oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$

TXZ214-238-313-335>338-120715-
/O.EXP.KHGX.WI.Y.0012.000000T0000Z-191012T0600Z/
Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris-
Coastal Jackson-Coastal Matagorda-Inland Galveston-
Including the cities of Anahuac, Baytown, Clute, Dickinson, 
Freeport, Friendswood, La Marque, Lake Jackson, League City, 
Mont Belvieu, Old River-Winfree, Palacios, Pasadena, Stowell, 
Texas City, and Winnie
112 AM CDT Sat Oct 12 2019

...WIND ADVISORY HAS EXPIRED...

Wind speeds have dropped below wind advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Oct 11, 11:41 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 11, 11:41 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 PM CDT Fri Oct 11 2019

.AVIATION [06Z TAF Issuance]...

Overall there is not much change in the TAFs as nighttime
microphysics RGB imagery shows low/mid level clouds spreading over
SE Texas from the W at around 5000-8000FT. These ceilings should
persist the rest of the night and morning. Clouds should begin to
scatter in the afternoon with just high clouds over the area.
Northerly winds should continue to decrease tomorrow but will be
gusty along the coast until then.

Overpeck

&&

.PREV DISCUSSION /Issued 932 PM CDT Fri Oct 11 2019/...

.NEAR TERM [Through Tonight]...

Cold front is now well out in the Gulf with northerly winds behind
it and some post frontal cloud cover. 850mb front has stalled over
the area so look for at least some cloud cover stuck in the 3000
to 5000 ft levels. Cloud cover and winds will hold on through the
night so temperatures may not drop quite as much as if there were
clear skies and calm winds. Low temperatures in the low 50s to 40s
looks on track with 60s to low 70s for high temperatures tomorrow.

&&

.AVIATION [00Z TAF Issuance]...

At 00Z there were pockets of MVFR ceilings to start out across
the area but those ceilings have since lifted to VFR as expected.
Look for ceilings to remain above 3000ft tonight into tomorrow
with mid/high clouds. Clouds should be clearing tomorrow afternoon
with drier air working into the region. Winds will also be
gradually decreasing through the periods especially tomorrow
afternoon.

Overpeck

.DISCUSSION...

This morning's cold front has pushed through the area and well
offshore this afternoon. However, we haven't seen the last of the
fronts over the next week or so. Some times to look out for:

- For the rest of this afternoon into this evening, some lingering
  showers may persist up north on this front's surface just aloft.
- The return of this front - now as a warm front/coastal
  trough/coastal low (precise nature TBD) will bring back a chance
  for showers and storms, likely Monday.
- Another cold front, albeit weaker, looks to move through Tuesday
  night into Wednesday, dragging the unsettled weather pattern
  into the midweek, and perhaps the late week, depending on how
  far south it pushes.

.NEAR TERM [Through Tonight]...

Cold front is now well out in the Gulf with northerly winds behind
it and some post frontal cloud cover. 850mb front has stalled over
the area so look for at least some cloud cover stuck in the 3000
to 5000 ft levels. Cloud cover and winds will hold on through the
night so temperatures may not drop quite as much as if there were
clear skies and calm winds. Low temperatures in the low 50s to 40s
looks on track with 60s to low 70s for high temperatures tomorrow.

.SHORT TERM [Through Saturday]...

Band of sowers and very isolated thunderstorms near Madisonville to
Crockett and likely shifting a little further south this afternoon.
Will probably see a little more redevelopment to the west spreading
into the northern areas and weakening as it arrives in the northern
CWA late afternoon/early evening.

Now for the temperatures...tumbled over the College Station area
today and at 3 pm was 48 degrees...Houston 64 and Galveston 65. Wind
chill readings in the lower 40s north 50s Houston area and mid 60s
coast as of 3 pm. The remainder of today will see temperatures
falling and by 10 pm will be in the mid 40s north to near 60 coast.

Saturday will be another cool day but with more sunshine and an all
around pleasant fall day. Highs 64-71 with north to northeasterly
winds of 5-15 mph.  Ridging builds into the area and then starts to
slide east setting the stage for the return of moisture late in the
weekend.

.LONG TERM [Saturday Night Through Friday]...

Saturday evening looks to open up with relatively zonal flow
aloft, as an upper trough flattens out a ridge centered over the
southwestern Gulf. Guidance does have weak vort max crossing
across our northern reaches on Sunday, so some slight chance/low
end chance PoPs do drift across that spot Sunday afternoon.

Otherwise, with not a ton of sun, I make the warming trend through
the weekend considerably slower than the consensus of model
guidance. A coastal trough looks to set up along the remnants of
the cold front and drift back north towards the coast. While the
global guidance suggests it will stay as an open trough, the NAM
is giving us a closed low forming up along the middle to lower
Texas coast Sunday, pushing up the coastline through our area
Monday. It will be interesting to see how things play out,
especially as we start to get in range of hi-res, short term
guidance. For now, the forecast sticks with the idea of an open
trough.

Temps look to be more like late summer Monday into Tuesday as we
end up on the backside of the trough in more established onshore
flow. But, we're not done with the roller coaster yet! A shortwave
trough ejects out of the desert southwest through the Southern
Plains Tuesday morning, spinning up a weak surface low that will
push from the Red River Valley into the Ohio Valley or
southeastern Great Lakes region by Tuesday night. A nascent cold
front will be attached to that low, and push through Southeast
Texas Tuesday night into Wednesday. Not expecting a whole lot of
action on this front as it's a relatively new/weak low, supported
by a Pacific trough, and both will be moving away from our area
rapidly. Still, it will keep our wobbling between late summer and
solid fall going deep into next week, and keep the unsettled
weather pattern going.

One question will be if the front doesn't have enough push to
cleanly clear the coast, in which case we may have to keep an eye
out for any additional shortwaves that want to move through the
upper pattern over it. Though it's not aggressive with the QPF,
the GFS does hint at this outcome, so we'll just have to watch
things as next weekend approaches. For now, the forecast will set
us up for a front that pushes more cleanly into the Gulf,
following the lead of the Euro and Canadian.

.MARINE...

Strong CAA tonight will keep the SCA conditions in place through
sunrise and then gradually diminish. Sustained 20-28kts with gusts
30 to 35 knots this evening then the gusts should taper down. Seas
of 7-10 feet well offshore very slowly subsiding Saturday. Will
carry an SCEC for the 20-60nm waters 15-23z Saturday as seas
diminish. Winds turning around Sunday with warm front moving back
into the area and eventually into SETX early Monday. Rain chances
returning with the warm front.

.FIRE WEATHER...

The incoming cold airmass is also rather dry, so despite cooler
temperatures expected tomorrow, look for relative humidity to fall
into the middle 30s (or lower) west of Houston. Fortunately,
today's gusty winds are expected to diminish to below 10 mph by
that time, precluding any critical fire weather conditions.

If any burns tomorrow require north winds and relatively low
humidity, bear in mind that transport winds will be slower to come
down than the surface winds, so smoke may see a heavier downstream
impact than usual, particularly as mixing heights are also
expected to be relatively shallow again tomorrow.

.TROPICAL...

Subtropical Storm Melissa has been designated in the western
Atlantic - this is just as a heads up, as it will have zero impact
on Southeast Texas.

A little closer to home, there is an area of disturbed weather
near Central America that shows some low potential for development
if it can stay over water as it drifts to the northwest. Its most
likely paths are either into Mexico/Central America, or swept up
and to the northeast by a front, with extremely low potential to
come towards our area. Still, it may be worth casually observing
in the coming days, more for awareness than anything else. Actual
threat to our area at this point is not much higher than zero.

.CLIMATE...

How strong was today's cold front? Yesterday, College Station came
within a couple degrees of its daily record high temperature. By
tomorrow morning, the incoming cold air will bring the city to
within a few degrees of its daily record LOW temperature! Just
before 4pm, College Station has had a 24 hour temperature change
of 47 degrees, from 95 degrees at 4 pm yesterday to 48 degrees
just after 3 pm today.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  49  67  54  74  63 /  10  10  10  10  10
Houston (IAH)          49  69  58  75  67 /  10  10  10  10  10
Galveston (GLS)        57  70  68  77  76 /   0  10  10  20  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Wind Advisory until 1 AM CDT Saturday for the following zones:
     Brazoria Islands...Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Coastal Jackson...Coastal
     Matagorda...Galveston Island and Bolivar Peninsula...Inland
     Galveston...Matagorda Islands.

     Small Craft Advisory until 10 AM CDT Saturday for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...Small Craft Advisory until 10 AM CDT Saturday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 10 AM CDT Saturday
     through Saturday afternoon for the following zones: Waters
     from Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

&&

AVIATION...Overpeck

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:23 AM CDTSmall Craft AdvisoryHGX5 hr

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.